High Wind, Garfield
- When
- September 17, 2:00 AM MST to 4:00 PM MST
- Where
- Garfield forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
5 high wind, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 17, 1:36 AM MST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 236 AM MDT SUN SEP 17 2006 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY... A COLD AND BLUSTERY SUNDAY WITH RAIN AND SOME WET SNOW. THE WEATHER DRIES OUT AND SLOWLY MODERATES MONDAY INTO TUESDAY AS THE STORM SYSTEM RESPONSIBLE FOR OUR RECENT BOUT OF COLD/WET WEATHER PULLS AWAY FROM THE AREA. TODAY...A CLOSED LOW IS VISIBLE ON THE WATER VAPOR SATELLITE CHANNEL ACROSS SOUTHWEST NORTH DAKOTA EARLY THIS MORNING. THE LOW WILL CONTINUE TO TRACK OFF TO THE NORTHEAST THIS MORNING...AND THEN LOOKS TO PINWHEEL ABOUT IN CENTRAL NORTH DAKOTA THIS AFTERNOON. A VERY STRONG SYSTEM FOR MID-SEPTEMBER. THE SYSTEM IS NOT VERTICALLY STACKED AS THE LOWEST SURFACE PRESSURES ARE ACROSS NORTHERN MINNESOTA. MOISTURE WILL CONTINUE TO ROTATE AROUND THE LOW AND BACK INTO NORTHEAST MONTANA TODAY. THIS WILL KEEP RAIN AND THE THREAT OF WET SNOW GOING THROUGH THE DAY. CATEGORICAL POPS ARE PAINTED THROUGHOUT THE CWA...AND ARE TAPERED BACK TO LIKELY BY AFTERNOON IN THE WEST WHERE THE PRECIPITATION MAY NOT BE AS WIDESPREAD NOR FALL CONTINUOUSLY. TEMPERATURES WILL BE NEAR RECORD COLD LEVELS FOR THE MIDDLE OF SEPTEMBER (SEE CLIMATE SECTION BELOW) WITH HIGHS ONLY IN THE UPPER 30S AND LOW 40S. THE WIND IS EXPECTED TO HOWL OUT OF THE NORTHWEST WITH GUSTS OVER 50 MPH ACROSS THE EASTERN HALF OF THE CWA AND TO ABOUT 40 MPH IN THE WEST. MODELS NOT AS DEEP WITH THE SURFACE LOW AND HAVE BACKED OFF JUST A TOUCH ON THE WIND AT 850MB. NOT PREPARED YET TO MAKE ANY CHANGES TO THE HIGH WIND WARNING AS THE MODELS DO TEND TO UNDERESTIMATE THE WIND SPEEDS WITH SUCH STRONG AND WOUND UP SYSTEMS. WOULD PREFER TO GIVE THE EVENT JUST TIME TO UNFOLD BEFORE MAKING ANY CHANGES TO THE HIGHLIGHTS. THERE WAS SOME DISCUSSION OF DROPPING THE HIGH WIND WARNING AS THE MODELS HAVE BACKED OFF ON THE WIND...BUT PREFERRED TO KEEP IT GOING AS IT WOULD REALLY MUDDY THE WATERS TO CANCEL IT AND HAVE TO RE-ISSUE IT AT SOME POINT DURING THE DAY. THINK THAT WARNING CRITERIA WILL PROBABLY NOT BE AS WIDESPREAD AS PREVIOUSLY THOUGHT...BUT THERE IS STILL THE POTENTIAL FOR THE MORE ELEVATED TERRAIN TO REACH CRITERIA FOR A TIME AS THE PRESSURE GRADIENT TIGHTENS UP. TONIGHT...THE LOW CONTINUES TO PULL AWAY FROM THE AREA WITH DRIER AIR WORKING IN THE FROM THE NORTH ACROSS OUR WESTERN ZONES. THERE WILL STILL LIKELY BE SOME STEADY RAIN AND WET SNOW FALLING MUCH OF THE NIGHT ACROSS OUR EASTERN ZONES...WITH THE PRECIPITATION BECOMING MORE SPOTTY AND INTERMITTENT OVERNIGHT IN THE WEST. THE WIND SHOULD CONTINUE TO BE QUITE STRONG ACROSS OUR EASTERN ZONES...BUT SHOULD DIMINISH ENOUGH DURING THE EVENING TO ALLOW THE HIGH WIND WARNING TO EXPIRE. LIKELY STILL A FEW GUSTS UP AROUND 40 MPH IN THE EAST OVERNIGHT THOU. MONDAY...THE UPPER PATTERN WILL FEATURE AN OMEGA BLOCK WITH THE LOW AFFECTING THE AREA THIS WEEKEND MOVING OFF TOWARD THE WESTERN LAKES AS A NEW LOW BEGINS TO APPROACH THE PACIFIC NORTHWEST COAST LATE IN THE DAY. IN BETWEEN...A RIDGE WILL BE INDUCED ACROSS THE INTERMOUNTAIN WEST AND EXTEND WELL NORTH INTO THE ARCTIC REGION OF NORTHERN CANADA. THE AIR MASS REMAINS QUITE COLD MONDAY AFTERNOON WITH 850MB TEMPS STILL BELOW 0C IN THE NORTHEAST CORNER WITH SINGLE DIGITS (C) ACROSS THE REMAINDER OF THE CWA. CLOUDS LIKELY TO LINGER INTO THE AFTERNOON ALONG THE NORTH DAKOTA BORDER WITH MORE NUMEROUS BREAKS IN THE CLOUDS TO THE WEST. TEMPERATURES SHOULD RANGE FROM 45-50 ALONG THE NORTH DAKOTA BORDER TO AROUND 60 IN WESTERN PHILLIPS COUNTY. THE WIND SHOULD CONTINUE TO SLOWLY SUBSIDE AS HIGH PRESSURE SETTLES IN FROM THE NORTH. MON NIGHT & TUESDAY...THE UPPER LOW MAKES INROADS INTO THE PACIFIC NORTHWEST WITH SOME DOWNSTREAM RIDGING ACROSS EASTERN MONTANA BY TUESDAY. THE AIR MASS WILL MODERATE UNDER THE UPPER RIDGE...BUT TEMPERATURES ARE STILL EXPECTED TO BE A LITTLE BELOW NORMAL DESPITE SOME SUNSHINE. AS THE NEXT INCOMING SYSTEM LOOKS A LITTLE SLOWER... AND THE LOW LEVEL THERMAL RIDGE TRIES TO FLEX UP ACROSS CENTRAL MONTANA RAISED HIGH TEMPERATURES A BIT ACROSS OUR WESTERN MOST ZONES. CB .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... UNSETTLED CONDITIONS LOOK TO PICK UP DURING THIS PERIOD WITH A SIZABLE SYSTEM MOVING SOUTHEAST THROUGH FROM THE PACIFIC NORTHWEST TUESDAY NIGHT INTO THE CENTRAL/NORTHERN ROCKIES. THE GFS THEN TAKES THE SYSTEM WELL SOUTH OF THE AREA THROUGH THURSDAY COMPARED TO PREVIOUS RUNS BUT MORE AS AN OPEN WAVE THAN THE ECMWF. WITH THE ECMWF KEEPING THE SYSTEM CLOSED...IT PUSHES THE CENTER OF THE SYSTEM THROUGH SOUTHERN MONTANA AND WYOMING LATE WEDNESDAY AND THURSDAY. THE MODELS APPEAR TO BE IN FAIR AGREEMENT WITH PUSHING THE LONGWAVE TROUGH INTO THE PLAINS STATES BY FRIDAY WITH AN UPPER RIDGE TO MOVE THROUGH THE PACIFIC NORTHWEST. WITH THE EXPECTED INSTABILITY ASSOCIATED WITH THE UPPER TROUGH...POPS AND WEATHER WERE ADDED TO PARTS OF THE AREA TO ACCOUNT FOR RAIN SHOWERS. NORTHWEST FLOW BEHIND THE UPPER TROUGH WILL HAVE TO BE WATCHED FOR THE POSSIBILITY OF A SURPRISE SHOWER AS WELL. TEMPERATURES ARE EXPECTED TO GRADUALLY RISE THROUGH THE PERIOD...REACHING SEASONABLE NORMS BY THE WEEKEND. WINDS LOOK TO BE GENERALLY LIGHT EXCEPT FOR TUESDAY NIGHT. TIGHT PRESSURE GRADIENT COULD CAUSE ROUGHNESS FOR BOATERS BEHIND FORT PECK DAM. -TFJ && .AVIATION... MVFR CEILINGS ARE EXPECTED THROUGH TONIGHT ALONG WITH A STRONG NORTHWEST WIND AT ALL TERMINALS. VISIBILITIES WILL LOWER INTO THE MVFR RANGE AT TIMES. WITH HEAVIER PRECIPITATION AREAS IFR CONDITIONS CAN BE EXPECTED. AREAS OF SNOW EXPECTED MAINLY IN THE HIGHER ELEVATIONS TODAY CAN BE EXPECTED TO LOWER VISIBILITIES AND CEILINGS POSSIBLY INTO THE LIFR RANGE. -TFJ && .CLIMATE... THE HIGH TEMPERATURE YESTERDAY (9/16) OF 46 DEGREES AT THE GLASGOW INTERNATIONAL AIRPORT TIED FOR THE LOWEST MAXIMUM TEMPERATURE EVER OBSERVED ON THE DATE. THE RECORD WAS ORIGINALLY ESTABLISHED IN 1915. THE HIGH OF 46 DEGREES WAS THE COOLEST HIGH TEMPERATURE SINCE MAY 3RD. THE RECORD LOW MAXIMUM TEMPERATURE TODAY AT GLASGOW IS 45 DEGREES...SET IN 1942. IT LOOKS LIKE THERE IS A VERY GOOD CHANCE OF BREAKING THIS RECORD. CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD- MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-EASTERN ROOSEVELT. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 442 PM MDT SAT SEP 16 2006 MTZ017>020-022>027-061-062-171200- CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT- GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY- EASTERN ROOSEVELT- 442 PM MDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A LAKE WIND ADVISORY REMAINS IN EFFECT FOR FORT PECK LAKE TONIGHT...WHERE 20 TO 30 MPH NORTHWEST WINDS WILL CONTINUE. WINDS WILL BEGIN TO INCREASE LATE TONIGHT...AND A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF NORTHEAST MONTANA STARTING AT 3 AM. THE LAKE WIND ADVISORY IS ALSO UPGRADED TO A HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WARNING IS IN EFFECT FOR MOST OF NORTHEAST MONTANA SUNDAY...FOR 30 TO 40 MPH NORTHWEST WINDS. EXPECT GUSTS AS HIGH AS 60 MPH. THE WINDS SHOULD DIMINISH SUNDAY EVENING. SNOW ACCUMULATIONS OF AN INCH OR SO ARE EXPECTED SUNDAY MORNING OVER SOME HIGHER ELEVATIONS...ESPECIALLY THE LITTLE ROCKY MOUNTAINS...THE BIG SHEEP MOUNTAINS...AND NORTHERN VALLEY COUNTY. ANY ACCUMULATION AT LOWER ELEVATION WILL BE SHORT-LIVED AND MINOR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SIMONSEN
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
A trained weather spotter estimated sustained wind of 50 mph with gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534532, 5534533, 5534534, 5534535, 5534536.